Unsure how to proceed

I am taking 1 1/4 grains of WP Thyroid four days a week and 1 1/2 grains the other three days a week. My last bloods were TSH .27 (.4-4.5), Free T4 .9 (.8-1.8), Free T3 2.8 (2.3-4.2). I told the endo the T4 and T3 were too low and she said if I had the blood drawn later in the day they would be higher. She said TSH is too low and I need to cut back. Since I was experiencing heart palpitations I agreed and cut back by just 1/4 grain per week. The palpitations have gotten better but the constipation has gotten worse. I'm also experiencing leg pain today but have been pain free for several weeks. I don't understand what makes it come and go. It is very fatiguing and uncomfortable when it happens. I'm not sure how to proceed.

9 Replies

oldestnewest
  • Your endo isn't very well informed. The T3 in the medication tends to suppress TSH, mine is normally undetectable, but I feel at my best when T3 is towards the top of the range.

    There do seem to be some possible problems with a suppressed TSH. I think in your situation I would probably wait a few months to see how I felt - and work on other things like cutting out gluten, sugar and caffeine.

  • Thanks for your reply, Ruthie. I pointed out to her that T3 suppresses TSH and she went into some explanation that I didn't comprehend and don't remember to point out how that was wrong thinking. What do you think about what she said about T3 being higher later in the day after I've taken my daily dose? Maybe next time I'll have the blood drawn in the afternoon just to see how the numbers vary. A year ago I cut out gluten, soy, caffeine, dairy and alcohol and reduced sugar intake. I've made an appointment with my GP and intend to ask for testing of Vit. D, B-12, ferritin, iron and folate.

  • Teena, If it was 24 hours you can extrapolate FT3 up by 20% so a 'true' reading would be 3.36 which is better than 50% in range but isn't in the top 75% often seen as ideal. T3 peaks in serum up to 6 hours after ingestion so measuring after a dose is just measuring peak levels not normal circuating levels.

  • Teena, if you tested later in the day your TSH and FT3 would be lower, not higher. Check out the graph in this link healthunlocked.com/thyroidu...

    FT4 will be low because of the T3 in NDT but your FT3 is too low, not even half way through range. I think you may be undermedicated, which in itself can cause palpitations. Raising dose will lower your TSH but more importantly will raise your FT3. I wouldn't listen to an endo who is only concerned about TSH levels.

  • Clutter, I am uncertain if I am under or over medicated since the palpitations improved with a slight decrease in NDT. However, I realize the FT3 is still too low. Should I give it a try at a higher dose and risk more palpitations for a limited time to see if they will abate? Or would it be better if I just added some T3 to the mix?

  • Teena, I'd certainly try increasing NDT again first. The palpitations won't damage your heart but are unpleasant to deal with. If that doesn't work try adding a little T3 to NDT. If you find the increased T3 is causing the palps then try a little more T4 with the NDT. It's pain fiddling around to find the sweet spot :(

  • Thanks, Clutter. Yeah, it's never easy, is it.

  • If you are taking NDT, I doubt the blood tests will be 'true' as they were developed for the use of levothyroxine alone. Our T4 will be lower as T3 is in NDT as will our TSH. Adjusting doses of meds due to the TSH makes us unwell unless we are truly overdosed with the corresponding clinical symptoms of overstimulation. We would promptly reduce meds without a doctor's permission.

    Read this link which is how doctors used to treat their patients with hypothyroidism but now all seems to rely on the TSH.

    web.archive.org/web/2010103...

    Read this question dated November 21, 2003

    web.archive.org/web/2010103...

    stopthethyroidmadness.com/d...

    stopthethyroidmadness.com/m...

  • Teena, you have only been on NDT for 3 months as far as I can see, so how long at your present dose?

    Its fine to up your dose because its metabolised so fast you will only have adverse effects for a few hours. But I still think you would do better to wait and watch.

    I never take my meds on the morning of a test. And I go as early as I can in the day. That way I can watch as things change. And also the doctor is more reassured.

You may also like...